MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL DELTAFILL18 6MM X 25CM; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL DELTAFILL18 6MM X 25CM; NEUROVASCULAR EMBOLIZATION DEVICE
Model Number DLF180625
Medical Device Problem Codes Material Separation (1562); Unraveled Material (1664); Positioning Problem (3009)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 04/07/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient identifier, date of birth, age, gender, weight, race, ethnicity, and medical history were not provided.Procode is krd/hcg.The initial reporter phone: (b)(6).The initial reporter email address is not available / reported.Physical manufacturer name: codman and shurtleff inc., dba depuy synthes products, inc.(fremont).The device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.(b)(4).A review of manufacturing documentation associated with this lot (l14373) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no non-conformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.Positioning difficulty, unraveling/stretching, and separation are known potential procedural complications associated with the deltafill18 coil.The instructions for use (ifu) states that microcoil selection is at the discretion of the physician.The appropriate microcoil size should be chosen based upon pre-embolization angiographic assessment of the diameter, height, and width of the aneurysm, as well as, the width of the aneurysm ostium (neck).In most cases, the initial microcoil implanted should be a three-dimensional spherical or complex shape.Subsequent implanted microcoils may either be spherical, complex, or helical in shape.The selected coils typically will be of decreasing size and the physician may continue to implant microcoils until he or she determines that the aneurysm has been successfully treated.The ifu also cautions that if repositioning of the microcoil is necessary, carefully observe the motion of the microcoil in respect to the dpu wire while retracting the microcoil under fluoroscopy.If the microcoil movement is not one-to-one with the dpu wire, or if repositioning is difficult, the microcoil may have become stretched and could possibly break.The microcoil system should be gently removed.If the microcoil is positioned at a relative sharp angle to the microcatheter, a microcoil may stretch or break as it is being withdrawn.By repositioning the distal tip of the microcatheter at or slightly inside the ostium (neck) of the aneurysm, the microcoil may be more easily funneled back into the microcatheter.With the amount of information available and without films of the event it is not possible to draw a conclusion between the device and the reported event.However, clinical and procedural factors, including aneurysm/vessel characteristics, device selection, device interaction, and device manipulation, may have contributed rather than the design or manufacture of the device.Excessive force applied to a coil through repeated coil deployments or manipulation can increase the possibility of coil damage.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
The healthcare professional reported that during the coil embolization procedure targeting an aneurysm at the gastroduodenal artery (gda), the concomitant carry leon microcatheter (utm) was delivered to the lesion and a 12mm delta coil was inserted but its size was not an appropriate fit for the lesion and the complaint coil, a 6mm x 25cm deltafill 18 coil (dlf180625 / l14373) was chosen as the replacement coil.The physician attempted to wind the coil in a limited space (due to thrombus in the aneurysm), but the concomitant microcatheter kicked back.Continuous flush had been maintained through the microcatheter.The physician winded the complaint coil ¿as he used the catheter, but it was not winded completely.¿ he tried to withdraw the coil, but it became unraveled.A snare catheter was inserted from the arm; however, it caught a portion of the coil that was not unraveled.The snare was removing the coil, but the coil unraveled again and became separated.The snare catheter was inserted again from the inguinal region, but the coil got separated again.Most parts of the unraveled coil are inside the aneurysm.The remaining part of the coil is floating in the aorta.The physician determined that there were no problems and it was left implanted in the patient.The procedure was completed without any issue.It was reported that the procedure was completed after the use of the complaint coil.The current status of the patient is not known; it is reported that it is difficult to visit the hospital due to covid-19.The physician had determined that ¿there would be no problem to the patient¿ at the end of the procedure.¿ there was no report of any patient adverse and no significant procedural delay associated with the reported event.
 
Additional Manufacturer Narrative
(b)(6).The purpose of this mdr submission is to report that the product was received by the lab on (b)(6) 2020; the returned product underwent evaluation and analysis.[conclusion]: the healthcare professional reported that during the coil embolization procedure targeting an aneurysm at the gastroduodenal artery (gda), the concomitant carry leon microcatheter (utm) was delivered to the lesion and a 12mm delta coil was inserted but its size was not an appropriate fit for the lesion and the complaint coil, a 6mm x 25cm deltafill 18 coil (dlf180625 / l14373) was chosen as the replacement coil.The physician attempted to wind the coil in a limited space (due to thrombus in the aneurysm), but the concomitant microcatheter kicked back.Continuous flush had been maintained through the microcatheter.The physician winded the complaint coil ¿as he used the catheter, but it was not winded completely.¿ he tried to withdraw the coil, but it became unraveled.A snare catheter was inserted from the arm; however, it caught a portion of the coil that was not unraveled.The snare was removing the coil, but the coil unraveled again and became separated.The snare catheter was inserted again from the inguinal region, but the coil got separated again.Most parts of the unraveled coil are inside the aneurysm.The remaining part of the coil is floating in the aorta.The physician determined that there were no problems and it was left implanted in the patient.The procedure was completed without any issue.It was reported that the procedure was completed after the use of the complaint coil.The current status of the patient is not known; it is reported that it is difficult to visit the hospital due to covid-19.The physician had determined that ¿there would be no problem to the patient¿ at the end of the procedure.¿ there was no report of any patient adverse and no significant procedural delay associated with the reported event.The complaint device was returned for evaluation and analysis.The investigational finding is documented below.Investigation summary: the non-sterile 6mm x 25cm deltafill 18 coil was received contained in a pouch.Visual inspection was performed.The device positioning unit (dpu) was observed severely damaged.A microscopic inspection was performed.The embolic coil was observed mechanically detached and in stretched condition.Some biological residues were observed on the coil.The resistance heating (rh) coil did not show evidence that it had been heated.No other damage was observed on the returned device.A review of manufacturing documentation associated with this lot (l14373) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no non-conformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The complaint documented that 6mm x 25cm deltafill 18 coil was attempted to be winded in a limited space (due to thrombus in the aneurysm), but the concomitant microcatheter kicked back.The physician could not completely wind the coil and as he tried to withdraw the coil, it became unraveled.A snare catheter was inserted from the arm, but it caught a portion of the coil that was not unraveled.The snare caught the coil, but it became unraveled and separated.The visual and microscopic inspection of the returned device with its embolic coil confirmed the reported unraveled / stretched issue.The embolic coil was also observed mechanically detached; this is consistent with what was documented in the complaint, that during the attempt to remove the coil with the snare, the coil became unraveled and separated.The damages noted on the dpu may have been due to excessive handling force; the exact cause cannot be conclusively determined.Positioning difficulty, unraveling/stretching, and separation are known potential procedural complications associated with the deltafill18 coil.The instructions for use (ifu) states that microcoil selection is at the discretion of the physician.The appropriate microcoil size should be chosen based upon pre-embolization angiographic assessment of the diameter, height, and width of the aneurysm, as well as, the width of the aneurysm ostium (neck).In most cases, the initial microcoil implanted should be a three-dimensional spherical or complex shape.Subsequent implanted microcoils may either be spherical, complex, or helical in shape.The selected coils typically will be of decreasing size and the physician may continue to implant microcoils until he or she determines that the aneurysm has been successfully treated.The ifu also cautions that if repositioning of the microcoil is necessary, carefully observe the motion of the microcoil in respect to the dpu wire while retracting the microcoil under fluoroscopy.If the microcoil movement is not one-to-one with the dpu wire, or if repositioning is difficult, the microcoil may have become stretched and could possibly break.The microcoil system should be gently removed.If the microcoil is positioned at a relative sharp angle to the microcatheter, a microcoil may stretch or break as it is being withdrawn.By repositioning the distal tip of the microcatheter at or slightly inside the ostium (neck) of the aneurysm, the microcoil may be more easily funneled back into the microcatheter.With the amount of information available and without films of the event it is not possible to draw a conclusion between the device and the reported event.However, clinical and procedural factors, including aneurysm/vessel characteristics, device selection, device interaction, and operator technique, may have contributed rather than the design or manufacture of the device.Excessive force applied to a coil through repeated coil deployments or manipulation can increase the possibility of coil damage.Based on the device history record review, there is no indication that the event is related to the device manufacturing process.In addition, devices undergo 100% inspection at final assembly for the condition of the embolic coil.Thus, it is not likely that the 6mm x 25cm deltafill 18 coil left the manufacturing facility with the embolic coil in the condition as was observed on the returned device.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event of failure to detach was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.

Brand Name
DELTAFILL18 6MM X 25CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CH-24 00
SZ  CH-2400
MDR Report Key10007057
Report Number3008114965-2020-00104
Device Sequence Number16840387
Product Code KRD
UDI-Device Identifier10886704076933
UDI-Public10886704076933
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K150319
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2021
Device Model NumberDLF180625
Device Catalogue NumberDLF180625
Device Lot NumberL14373
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2020
Initial Date Received by Manufacturer 04/07/2020
Supplement Date Received by Manufacturer06/15/2020
Initial Report FDA Received Date04/28/2020
Supplement Report FDA Received Date06/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CARRY LEÓN MICROCATHETER (UTM); MICRO SNARE (UNKNOWN BRAND)
Outcome Attributed to Adverse Event Required Intervention;